MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON CONSTELLATION ULTRAVIT PROBE; VITRECTOMY, INSTRUMENT CUTTER

ALCON RESEARCH, LLC - HOUSTON CONSTELLATION ULTRAVIT PROBE; VITRECTOMY, INSTRUMENT CUTTER
Catalog Number 8065751570
Medical Device Problem Code Suction Problem (2170)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that the vitrectomy probe had no aspiration during vitrectomy surgery.The surgery was completed on same day after replacing the product with another one.There was no patient impact.
 
Additional Manufacturer Narrative
Additional information provided in d.9., h.3., h.6.And h.11.No technical inquiries were received from the customer.One opened probe was received, with a tip protector, in a pouch, for the report.The sample was visually inspected and found to be nonconforming with orange/brown foreign material on the port face.White foreign material inside the port.Needle was bent in the middle.The sample was then functionally tested for actuation and aspiration.The sample was found to be conforming for aspiration and nonconforming for actuation.The probe was disassembled and the components inspected.Nominal wear observed on inner cutter when compared to the degree of wear based on continuous actuation of the probe visual standard photos.Inner cutter was observed to be bent.Gauge and wear marks observed at bend area and several other locations on the inner cutter.A review of the device history record traceable to the lot number obtained from the device¿s radio frequency identification (rfid) tag, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.The investigation conducted a non-conformance review of the reported lot number.No deviations were identified, and all corresponding production release specifications defined in the device master record were met.Based on the evaluation of the information and materials received, the investigation concluded that the root cause of the reported event is not determined as the returned sample was conforming for aspiration functional testing.The complaint evaluation does not confirm the probe had an aspiration failure; the evaluation indicates the probe had an actuation failure.The aspiration function of the probe was conforming; however, the observed actuation failure could have caused the cutter to stay in the port of the needle long enough to obstruct aspiration flow at the time the reported event was observed.The most likely cause for the actuation failure is from the bent needle and bent inner cutter.A bent needle can impede the movement of the cutter shaft and aspiration flow through the probe.This interference is present as observed from visual condition of the inner cutter.The exact root cause of the bent needle and bent inner cutter cannot be determined from this evaluation.The most likely root cause is handling at any point after the probe was shipped from the manufacturing site including use during surgery.No further investigative or manufacturing actions are warranted at this time due to that the returned sample met specification for aspiration functional testing, and an exact root cause for the bent needle and the bent inner cutter could not be determined from this evaluation.All probes are 100% visually inspected and tested for actuation, aspiration, and cut during manufacturing.Any non-conformances found are removed from the lot and scrapped.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.Complaint data for all company products is reviewed monthly to monitor for adverse trends.During the last review, no adverse trends were observed for the reported product and event combination.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.No further action warranted at this time.The manufacturer internal reference number is: (b)(4).

Brand Name
CONSTELLATION ULTRAVIT PROBE
Common Device Name
VITRECTOMY, INSTRUMENT CUTTER
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key23903981
Report Number1644019-2025-05804
Device Sequence Number7707834
Product Code MLZ
UDI-Device Identifier00380657515707
UDI-Public(01)00380657515707(17)260331(11)240415(10)16PKD3
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093305
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Catalogue Number8065751570
Device Lot Number16PKD3
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/01/2025
Supplement Date Received by Manufacturer04/06/2026
Initial Report FDA Received Date12/28/2025
Supplement Report FDA Received Date04/29/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/15/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown